When the surface of the skin becomes inflamed, typically accompanied by the appearance of blisters, redness, swelling, oozing, crusting, peeling, and itching, it is referred to as eczema. If it is triggered by substances that come into contact with the skin, it is called contact eczema or contact dermatitis.
Symptoms of eczema usually appear a few days after contact with the triggering substance. Sometimes, it may take a longer period, even one to two weeks. The affected individual may notice that their skin becomes red, swollen, and develops small blisters that itch, burst, and ooze. When the triggering factor is removed, the symptoms may still worsen for a few more days, and it may take several weeks for them to resolve completely. Although eczema initially manifests in the area where the triggering substance came into contact with the skin, it can later spread to any part of the body.
Skin inflammation can be caused by chemical substances, irritation, or allergic reactions.
Allergies are usually triggered by commonly used substances, such as:
A special form of eczema is photoallergic contact dermatitis. It occurs when the patient's skin comes into contact with certain substances, becomes photosensitive, and is then exposed to sunlight. It can be caused by certain perfumes, aftershaves, antibiotics, tar, oil, paradoxically some sunscreens, as well as contact with leaves of plants containing furocoumarins (such as celery, parsley, citrus fruits, carrots, figs).
Generally, multiple skin tests are required, during which suspicious allergens come into direct contact with the skin. The development and magnitude of the reaction can provide insight into the severity of the allergy.
In all cases, it is necessary to identify the triggering allergen and ideally eliminate it completely. This can pose significant challenges for hairdressers, professionals working with dyes, adhesives, or medications. Eczema often develops among masons due to the presence of chromium in cement.
Local or, if necessary, internal treatment can be applied.
It is extremely important not to self-medicate! Improper use of steroid-containing medications or creams can have serious consequences such as skin atrophy, stretch marks, or even systemic side effects.